Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 37, NWS Topeka, KS

May 16, 2015Douglas County, Franklin County, Jefferson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 16, 2015, 6:43 PM CDT for Douglas County, Franklin County, Jefferson County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2015, 6:43 PM CDT (23:43 UTC)
Expired
May 16, 2015, 7:30 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Douglas County, KS, Franklin County, KS, Jefferson County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 5:57 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 11.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS53 KTOP 162343
SVRTOP
KSC045-059-087-170030-
/O.NEW.KTOP.SV.W.0037.150516T2343Z-150517T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
643 PM CDT SAT MAY 16 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  NORTH CENTRAL FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN JEFFERSON COUNTY IN NORTHEAST KANSAS...

* UNTIL 730 PM CDT

* AT 641 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM TECUMSEH TO LECOMPTON TO POMONA...AND MOVING
  NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BALDWIN CITY...LAWRENCE...OSKALOOSA...CENTROPOLIS...LECOMPTON...
  LONE STAR...PERRY...WILLIAMSTOWN...PLEASANT GROVE...VINLAND...
  MCLOUTH AND EUDORA.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 189 AND 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3859 9545 3892 9550 3906 9550 3907 9552
      3938 9518 3897 9518 3898 9516 3898 9511
      3896 9510 3899 9507 3898 9505 3880 9505
TIME...MOT...LOC 2343Z 212DEG 44KT 3907 9552 3901 9539
          3866 9536

HAIL...<.75IN
WIND...60MPH

$$
2 follow-up statements
508 
WWUS53 KTOP 170004
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
704 PM CDT SAT MAY 16 2015

KSC045-059-087-170030-
/O.CON.KTOP.SV.W.0037.000000T0000Z-150517T0030Z/
JEFFERSON-DOUGLAS-FRANKLIN-
704 PM CDT SAT MAY 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
FRANKLIN...EASTERN DOUGLAS AND SOUTHEASTERN JEFFERSON COUNTIES UNTIL
730 PM CDT...

AT 701 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OSKALOOSA TO MCLOUTH TO VINLAND...AND MOVING NORTHEAST
AT 50 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
EUDORA.
MCLOUTH.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 199 AND 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 3864 9535 3905 9531 3920 9538 3938 9518
      3897 9518 3898 9516 3898 9511 3896 9510
      3899 9507 3898 9505 3880 9505
TIME...MOT...LOC 0004Z 212DEG 44KT 3928 9530 3920 9521
          3884 9520

HAIL...<.75IN
WIND...60MPH

$$
040 
WWUS53 KTOP 170020
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
720 PM CDT SAT MAY 16 2015

KSC045-059-087-170030-
/O.EXP.KTOP.SV.W.0037.000000T0000Z-150517T0030Z/
JEFFERSON-DOUGLAS-FRANKLIN-
720 PM CDT SAT MAY 16 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FRANKLIN...
EASTERN DOUGLAS AND SOUTHEASTERN JEFFERSON COUNTIES WILL EXPIRE AT
730 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 11 PM.

LAT...LON 3864 9535 3905 9531 3920 9538 3938 9518
      3897 9518 3898 9516 3898 9511 3896 9510
      3899 9507 3898 9505 3880 9505
TIME...MOT...LOC 0020Z 212DEG 44KT 3945 9516 3937 9507
          3901 9507

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:24 PM CDT, 4 hours 19 minutes earlier.

Area forecast discussion, May 16, 2:24 PM CDT, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
224 PM CDT Sat May 16 2015

.SHORT TERM...(This Evening through Sunday)
Issued at 221 PM CDT SAT MAY 16 2015

Monitoring convective development across the Central and High Plains
at this hour, ahead of stronger dynamic upper low lifting across
central New Mexico, and along a leading piece of shortwave energy
moving into north central Oklahoma.  Line of convergence in the
surface winds extends from near Burlington, all the way southwest
into the Texas Panhandle and is aiding in storms developing to the
southwest.  Forecast area started out cloudy but has broken out with
some sunshine and is likely boosting instability for the area.

Still some variability in modes and timing with these two features as
they move across the forecast area, but for the most part moving
first round into the western cwa in the 4-8pm window, with second
following close behind and moving through the area late evening
through the early morning hours. Initial feature coincides with
increasing 0-6km bulk shear into the 40-50 kt range as wind speeds
increase aloft with incoming jet streak, but will also face some
challenges given ongoing moderate rain working over instability in
Central Kansas.  Also hard to find what low level feature storms
will latch on to for stronger enhancement aside from the
aforementioned boundary, but current convection likely to lay down
boundaries and locally enhance storm development as the afternoon
goes on. Lack of a capped atmosphere also makes focal point harder
to determine, and for now have used current convection and incoming
upper waves for forecast timing. Will need to keep an eye on storms
as they move into our area where skies have been sunny and
atmosphere is likely more unstable.  Primary threats from storms
remain large hail and strong winds, with enhanced risk focused along
and west of Topeka, and far western counties still hatched in a
moderate risk. Tornado risk is of a more isolated nature, however
potential for a stronger tornado increases westward into the far
western counties generally west of Abilene. Repeated training of
cells over any one area may also bring locally heavy rainfall and a
risk for localized flooding.

Larger scale upper trof makes a quick exit to  the northeast on
Sunday morning, with areas drying out west to east through sunrise.
Westerly flow behind the wave actually brings a nose of warmer air
in aloft and boosts high temperatures on Sunday from the upper 70s
to middle 80s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 221 PM CDT SAT MAY 16 2015

As the upper trough lifts northeast towards the Great Lakes region,
a cold front surges southeast through the CWA Sunday evening.
Northwest winds around 10 to 15 mph under mostly clear skies will quickly
cool the surface into the 50s for Monday morning. The front becomes
quasi stationary over southern Kansas on Monday with possible
showers developing just south of the CWA. For northeast Kansas,
expect sunny skies, gusty north winds, and cooler highs in the upper
60s to lower 70s. Upper ridge builds in Tuesday morning as light
winds and strong decoupling of the boundary layer will cool off lows
to the lower 40s. The next open upper trough building over Colorado
will shift east into central KS on Tuesday. Light surface winds veer
towards the east with weak cool air advection and increasing
cloudiness to drop highs into the lower and middle 60s. Showers and
isolated thunderstorms may begin to impact north central Kansas,
with chances increasing to likely Tuesday evening and Wednesday as
all guidance is increasingly similar in the main upper forcing
lifting across the area. Not expecting severe storms with this
system given the limited instability profile.

In the extended period, the passing upper trough shears out as
residual energy ingests into a strong upper low towards the northern
Great Lakes. Lack of strong warm advection and persistent cloud
cover will keep temps through Wednesday in the lower 60s before
southeasterly flow increases Thursday into Friday with a strong
southwest upper trough building towards the plains. Embedded weaker
waves impact the CWA beginning Friday and continuing through the
weekend as the system approaches. At this time, its difficult to
determine the intensity of these storms, however signals of decent
instability and increasing wind shear with the jet max would support
scattered severe storms during the afternoon and evening hours.

&&

.AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon)
Issued at 1234 PM CDT SAT MAY 16 2015

Sites have cleared to VFR after a line of showers moved through the
area this morning.  VFR should continue until a line of storms moves
from SW to NE this afternoon into tonight impacting all terminals.  Exact
timing and coverage of these storms is still uncertain, and have
continued to use VCTS for this reason.  Storms will clear overnight
into tomorrow morning from W to E. After this clearing VFR will
prevail.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...67
LONG TERM...Bowen
AVIATION...Heller
Hazardous weather outlook, May 16, 1:31 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
131 PM CDT SAT MAY 16 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-171845-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
131 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO DEVELOP AND TRACK NORTH AND EAST
DURING THE LATE AFTERNOON AND EVENING...PRIMARILY AFTER 4 PM. SOME OF
THESE THUNDERSTORMS WILL BE SEVERE WITH THE PRIMARY HAZARD BEING
LARGE HAIL, DAMAGING WINDS AND BRIEF HEAVY RAINFALL.

DISCRETE STORMS WILL HAVE THE BEST POTENTIAL FOR PRODUCING
ISOLATED TORNADOES DURING THE LATE AFTERNOON AND EVENING HOURS
ACROSS NORTH CENTRAL KANSAS. HOWEVER, STORMS COULD EVOLVE INTO
MORE OF A BROKEN LINE IN WHICH CASE DAMAGING WINDS AND LARGE HAIL
WOULD BE THE MAIN CONCERN. THUNDERSTORMS ARE FORECAST TO SPREAD
EAST INTO NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE EVENING
AND INTO THE EARLY MORNING HOURS OF SUNDAY, WITH A CONTINUED RISK
FOR LARGE HAIL, DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON OR TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, May 16, 5:38 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
538 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     2 W EMPORIA             38.41N 96.21W
05/16/2015  E60 MPH          LYON               KS   TRAINED SPOTTER

&&

HENNECKE
Local storm report, May 16, 5:47 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
547 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             2 E DOVER               38.96N 95.90W
05/16/2015  E0.75 INCH       SHAWNEE            KS   TRAINED SPOTTER

&&

HENNECKE
Local storm report, May 16, 6:05 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
605 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND GST     1 WSW OSAGE CITY        38.63N 95.83W
05/16/2015  M73 MPH          OSAGE              KS   TRAINED SPOTTER

&&

CRAVEN
Local storm report, May 16, 6:19 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
619 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TORNADO          5 WNW HARTFORD          38.34N 96.04W
05/16/2015                   LYON               KS   EMERGENCY MNGR

            TORNADO REPORTED NEAR 1632 RD 110. POSSIBLE STRUCTURAL
            DAMAGE.

&&

HENNECKE
Local storm report, May 16, 6:22 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
622 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     SSE NEOSHO RAPIDS       38.36N 95.99W
05/16/2015                   LYON               KS   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWN INCLUDING A 100 YEAR OLD HEALTHY
            ELM TREE SNAPPED AT THE BASE OF THE TREE TRUNK. DAMAGE
            POSSIBLY THE RESULT OF A TORNADO.

&&

HENNECKE
Local storm report, May 16, 6:34 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
634 PM CDT SAT MAY 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     6 S TOPEKA              38.96N 95.68W
05/16/2015  E60 MPH          SHAWNEE            KS   TRAINED SPOTTER

            60MPH WINDS REPORTED BY SPOTTER. THIS WAS RIGHT ALONG HWY
            75 6 MILES SOUTH OF TOPEKA.

&&

BDRAKE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 7:14 PM CDTTornado WarningTOPBrown31 min
May 15, 7:44 PM CDTTornado Warning Tornado observedTOPBrown13 min
May 16, 3:02 PM CDTSpecial Weather StatementTOPMorris28 min
May 16, 3:40 PM CDTSpecial Weather StatementTOPPottawatomie35 min
May 16, 5:09 PM CDTSpecial Weather StatementTOPLyon36 min
May 16, 5:13 PM CDTSevere Thunderstorm WarningTOPCoffey, Lyon, Osage47 min
May 16, 5:21 PM CDTSpecial Weather StatementTOPShawnee24 min
May 16, 5:29 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee32 min
May 16, 5:35 PM CDTTornado WarningTOPCoffey, Lyon, Osage13 min
May 16, 5:55 PM CDTSevere Thunderstorm WarningTOPCoffey, Douglas, Franklin, Lyon, Osage, Shawnee50 min
May 16, 6:41 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson, Osage, Shawnee64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.